Alert archive / Texas / Special Weather Statements in 2018
Special Weather Statement, NWS Fort Worth, TX
NWS Fort Worth, TX issued this special weather statement at Aug 9, 2018, 3:21 PM CDT for Coryell County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 3:21 PM CDT (20:21 UTC)
- Expired
- Aug 9, 2018, 3:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Fort Worth, TX
County Coryell County, TX
The radar
The Ft Hood radar (KGRK), 101 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 8.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744
WWUS84 KFWD 092021
SPSFWD
Special Weather Statement
National Weather Service Fort Worth TX
321 PM CDT THU AUG 9 2018
TXZ157-092045-
Coryell TX-
321 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CORYELL COUNTY UNTIL
345 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Gatesville, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gatesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3148 9783 3163 9785 3168 9775 3170 9768
3146 9752
TIME...MOT...LOC 2021Z 264DEG 12KT 3158 9776
$$
GodwinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:21 PM CDT, 2 hours earlier.
Area forecast discussion, Aug 9, 1:21 PM CDT, 2 hours before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 121 PM CDT Thu Aug 9 2018 .AVIATION... 18 UTC TAF Cycle Concerns---Wind shift this afternoon....Convective potential at all TAF sites. For the Metroplex TAF sites...The main concern in the near term will be a potential windshift at D/FW...DAL and GKY. Surface winds at FTW and AFW have already becoming more westerly and northwesterly in the wake of a broad trough. I expect that these westerly to northwesterly winds will overspread the remainder of the TAF sites in the next 1-3 hours. There may be a brief opportunity for more northerly winds, but speeds should remain such that south flow operations can continue. Convection that impacted area terminals this morning continues to slide to the southeast and dwindle. New convection has struggled to develop and this could be due to both widespread cloud cover and perhaps some mesoscale subsidence due to the morning convection. I'll continue to remain very cautious and only VCSH through this afternoon and into the early evening hours. There may be a brief period of light and variable surface winds before this evening before south to southwest winds return. Some rain and a few embedded thunderstorms may attempt to make a run at Metroplex TAFs, but low confidence only warrants a window of VCSH in the morning. Impacts during the Friday morning push are most likely at the Glen Rose and Cedar Creek cornerposts...as well as to any south and westbound departures. For the Waco TAF site...Northwesterly surface winds in association with a broad trough continue to filter southward into Central Texas. The deeper cumulus field is just south of the airfield which leads me to think that the better risk for thunderstorms will be just south of the terminal. If trends suggest otherwise, a quick amendment to include VCTS may be necessary. Low level ascent will increase this evening and into the overnight hours across Central Texas which should result in a proliferation in the coverage of showers and thunderstorms. Confidence in storms is a bit higher here, so I'll advertise a 4 hour window of VCTS this evening, though alterations to the timing may be necessary. Bain && .UPDATE... /Issued 1122 AM CDT Thu Aug 9 2018/ Main update to the forecast was to make some configurations to the PoP and Wx grids. A small cluster of convection grew upscale this morning as it likely encountered slightly stronger low level flow. With the low level flow veering and weakening, this activity should continue to wane through the afternoon hours. Surface analysis indicated that a surface trough/windshift was draped across the area and extended from parts of Texoma...back southward through the D/FW Metroplex and into the Concho Valley. This feature may have impacts on a couple of sensible weather elements. The first is temperatures across Central Texas and the Brazos Valley. The induced southwesterly winds should help promote decent warming and with the full August sun, some areas here will climb into the upper 90s to near 101 degrees. While winds may be largely veered, there could be some pockets of slightly more backed flow along any remnant outflow from the dwindling convective cluster back to the northwest of the Brazos Valley and central Texas. I'll keep just low PoPs here for any localized convergence along the boundary. If convection becomes robust, it may pose a low-end damaging wind risk. Otherwise, heavy rain will be the primary threat---though welcomed by many given the lack of recent rainfall across parts of the area. The other impact that the trough will have is that it'll induce northwest to eventually northerly winds in its wake. If winds keep more of a westerly component, it's possible that temperatures may climb a bit higher than forecast. The highest rain chances in the short term have been confined south and east of the D/FW Metroplex where RAP guidance continues to suggest some isentropic ascent. For this afternoon, the best chances were kept across Central Texas with a slight arc to the better rain chances to the west, closer to upper level forcing. Convection north of I-20 is possible, though latest radar trends would suggest that activity is struggling...possibly due to mesoscale subsidence in the wake of the morning convection. For now, we will monitor trends and make adjustments if necessary. Bain && .SHORT TERM... /Issued 409 AM CDT Thu Aug 9 2018/ /Today and Tonight/ Another complicated forecast is in store today given the latest suite of differing model solutions. A complex of showers and storms continues moving southward from West Texas to the Concho Valley. This complex has been largely driven by the cold pool propagating southward. This convection will likely diminish in strength during the predawn hours as the LLJ begins to diminish, with a remnant boundary likely lingering across Central Texas. This boundary may eventually play a part in the convective potential this afternoon. In addition to the southward moving boundary, a region of isentropic ascent is leading to additional showers and thunderstorms developing well behind the boundary. Convection is currently ongoing across the Texas Panhandle and northwest Texas. This area of isentropic ascent will make a run for the western counties of North Texas, and therefore will keep a slighter higher PoP through the early morning hours. The remnant outflow boundary does stretch northeastward from Hamilton to Ennis to Sulphur Springs and has been acting as a focus for short lived showers and thunderstorms, mainly across the Texas Hill Country. As mentioned above, this boundary will interact with afternoon heating and humid air and allow for additional scattered convection to develop. The exact location of convection is highly uncertain, but the best potential for any development will be mainly south of I-20. Another area with slightly better rain chances will be across the far northeastern counties as a disturbances moves southeastward across Oklahoma and Arkansas this afternoon. Daytime temperatures were bumped up a few degrees compared to the last forecast given the potential for widespread rain remaining low, and boundaries diffusing in the afternoon. It is likely that temperatures will be the hottest across the southeastern counties where rain chances will be low; upper 90s to around 100 will be possible in those areas. Across North Texas, upper 80s will be possible where rainfall occurs, with widespread lower to mid 90s expected. By tonight, another round of convection will likely develop as the low level jet develops once again. Given the expectation that the boundary will remain across Central Texas, the best convective potential will be mainly south of Interstate 20. The location of convection will be dependent on what happens during the day today, and therefore confidence in location of precipitation is low. Hernandez && .LONG TERM... /Issued 409 AM CDT Thu Aug 9 2018/ /Friday Onward/ The precipitation forecast remains challenging from Friday through at least Monday, though model solutions remain bullish on the potential for rainfall across North Central Texas through this period. This optimism is driven by an amplifying mid-level shortwave trough which is advertised to become a closed low over the Texas Panhandle/Eastern New Mexico by the weekend. The GEFS ensembles and ECMWF are in very good agreement in depicting this evolution and the subsequent widespread QPF that's expected to develop on the favored east flank of this synoptic-scale feature. As a result, PoPs across much of North Central Texas remain pretty high through Monday. Cooler daytime temperatures (by August standards) will come along for the ride for much of the area, thanks to increased cloudcover and the scattered, episodic rainfall. For Friday/Saturday, maintained a belt of somewhat higher PoPs generally extending from Eastland/Comanche to Athens/Palestine. This reasoning is based on the assumption that remnant outflow boundaries and moisture convergence will be a tad better through these areas - a notion supported to some degree by the later periods of the 3km NAM. Not overly confident in this evolution, but do feel fairly sure that a good part of the forecast area will see at least scattered convection both afternoons/evenings, given the degree of moisture and instability present in the environment. The Texas Panhandle upper low deepens and closes off by Sunday, and the ECMWF and GFS both latch onto increased moisture advection and forcing for ascent on the east flank of this system. The bulk of any enhanced convection that occurs Sunday may very well be confined west/northwest of our forecast area, but enough proximity lift should be available to warrant likely PoPs across much of our western and northern zones Sunday. Areas east of I-35, and particularly south of I-20 should see much less coverage Sunday, with less forcing and no appreciable surface forcing mechanisms available. The key evolution in the Monday through Wednesday period will be a steady decrease in the coverage of convection areawide, as the upper low moves northward and eventually re-opens as a wave across the Central Plains. Likely PoPs in our far western/northwest counties will give way to low pops in these areas by Wednesday, while most areas southeast of an Eastland to Paris line should be devoid of precipitation (and warmer!) by Tuesday and Wednesday. As has been noted in previous discussions, the significant drought in place across much of the area tempers concerns for a major flash flood threat. Having said that, precipitable water values will remain very high through Sunday/Monday, and with convective clusters exhibiting good precipitation efficiency, we may very well see some localized flooding impacts in urban or poorly drained areas. A very common way to end (or at least ameliorate) a drought in North Texas is by having flash flooding, and that's something folks will need to be careful about as we move through the weekend. Bradshaw && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 95 77 92 76 90 / 40 40 40 30 50 Waco 99 75 92 75 91 / 50 40 60 40 50 Paris 90 72 92 73 90 / 50 30 20 10 30 Denton 94 74 93 74 90 / 30 30 40 20 40 McKinney 92 74 92 74 90 / 40 30 30 20 40 Dallas 93 78 93 77 91 / 50 40 40 30 50 Terrell 91 73 92 74 91 / 60 40 40 30 50 Corsicana 97 74 91 74 91 / 50 40 50 40 50 Temple 100 76 92 74 92 / 40 40 60 50 40 Mineral Wells 94 74 91 72 88 / 30 40 50 40 50 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 24/90
Hazardous weather outlook, Aug 9, 4:23 AM CDT, 10 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 423 AM CDT Thu Aug 9 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-100930- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 423 AM CDT Thu Aug 9 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Thunderstorm chances will continue throughout the day today, with the highest chance for storms south of Interstate 20. Severe storms are not expected, but a few strong storms will be possible this afternoon. Gusty winds will be the main threat. Tonight, expect another round of storms to develop west of the region and potentially move into North and Central Texas. No severe storms are expected tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm potential will remain in the forecast through at least Tuesday of next week. Exact location of precipitation is difficult to predict at this time. Although no severe weather is expected, a few strong storms will be possible with gusty winds and locally heavy rain being the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 9, 2:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
252 PM CDT THU AUG 9 2018
TXZ157-092015-
Coryell TX-
252 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CORYELL COUNTY UNTIL
315 PM CDT...
At 251 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Gatesville, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gatesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3171 9769 3156 9758 3146 9757 3147 9793
3158 9794
TIME...MOT...LOC 1951Z 263DEG 16KT 3158 9786
GodwinSpecial weather statement, Aug 9, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
321 PM CDT THU AUG 9 2018
TXZ157-092045-
Coryell TX-
321 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CORYELL COUNTY UNTIL
345 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Gatesville, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gatesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3148 9783 3163 9785 3168 9775 3170 9768
3146 9752
TIME...MOT...LOC 2021Z 264DEG 12KT 3158 9776
GodwinThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:53 PM CDT | Special Weather Statement | FWD | Young | 37 min |
| Aug 8, 8:08 PM CDT | Severe Thunderstorm Warning | FWD | Young | 55 min |
| Aug 8, 8:35 PM CDT | Special Weather Statement | FWD | Jack | 25 min |
| Aug 9, 2:52 PM CDT | Special Weather Statement | FWD | Coryell | 23 min |
| Aug 9, 3:28 PM CDT | Special Weather Statement | FWD | Denton | 32 min |
| Aug 9, 3:40 PM CDT | Special Weather Statement | FWD | Coryell | 50 min |
| Aug 9, 3:47 PM CDT | Special Weather Statement | FWD | Denton | 28 min |
| Aug 9, 4:17 PM CDT | Special Weather Statement | FWD | Bosque | 28 min |
| Aug 9, 4:42 PM CDT | Special Weather Statement | FWD | Tarrant | 33 min |
| Aug 9, 5:01 PM CDT | Special Weather Statement | FWD | McLennan | 29 min |
| Aug 9, 5:07 PM CDT | Special Weather Statement | FWD | Hood | 23 min |
| Aug 9, 5:23 PM CDT | Special Weather Statement | FWD | Bell | 37 min |
| Aug 9, 5:29 PM CDT | Special Weather Statement | FWD | Johnson | 46 min |
| Aug 9, 5:36 PM CDT | Severe Thunderstorm Warning | FWD | Johnson, Parker, Tarrant | 24 min |
| Aug 9, 5:48 PM CDT | Special Weather Statement | FWD | Johnson | 27 min |
| Aug 9, 5:55 PM CDT | Special Weather Statement | FWD | Limestone | 35 min |
| Aug 9, 6:08 PM CDT | Special Weather Statement | FWD | Tarrant | 37 min |
| Aug 9, 6:15 PM CDT | Severe Thunderstorm Warning | FWD | Johnson | 45 min |
| Aug 9, 6:39 PM CDT | Special Weather Statement | FWD | Anderson | 36 min |
| Aug 9, 6:40 PM CDT | Severe Thunderstorm Warning | FWD | Ellis, Johnson | 33 min |
| Aug 9, 6:53 PM CDT | Special Weather Statement | FWD | Johnson | 37 min |
Nearby
Special Weather Statements in Texas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.